Alert archive / Nevada / High Wind Watches in 2011

High Wind Watch 8, NWS Reno, NV

December 28, 20115 counties in Nevada; 4 counties in California

NWS Reno, NV issued this high wind watch at Dec 28, 2011, 2:39 PM PST for 5 counties in Nevada; 4 counties in California. It took effect at Dec 30, 2011, 7:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 28, 2011, 2:39 PM PST (22:39 UTC)
In effect from
Dec 30, 2011, 7:00 AM PST
Expired
Dec 29, 2011, 3:22 PM PST
In force
Issued by
NWS Reno, NV

Counties Lassen County, CA, Mono County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 42 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2011-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2011-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

293 
WWUS75 KREV 282239
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
239 PM PST WED DEC 28 2011

...STRONG GUSTY WINDS FRIDAY...

.A FAST MOVING SYSTEM OVER THE NORTH CENTRAL PACIFIC OCEAN WILL
MOVE INTO THE WEST FRIDAY. THE SYSTEM WILL PUSH A STRONG COLD
FRONT THROUGH THE REGION FRIDAY AFTERNOON AND EVENING...BRINGING 
STRONG GUSTY WINDS AHEAD OF IT. THE HIGHEST WIND POTENTIAL IS
EXPECTED TO BE NEAR AND WEST OF HIGHWAY 395 FROM JANESVILLE TO LEE
VINING AND ALONG HIGHWAY 95 NEAR WALKER LAKE.


CAZ071-290645-
/O.NEW.KREV.HW.A.0008.111230T1500Z-111231T0300Z/
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
239 PM PST WED DEC 28 2011

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING. 

* LOCATION: NEAR AND WEST OF HIGHWAY 395 FROM JANESVILLE SOUTH TO
  THE NEVADA BORDER INCLUDING THE SIERRA VALLEY.

* WINDS: INCREASING FRIDAY MORNING AND AFTERNOON BEFORE DECREASING
  BEHIND THE COLD FRONT FRIDAY EVENING. SOUTHWEST WINDS OF 25 TO
  40 MPH WITH GUSTS 60 TO 70 MPH ARE POSSIBLE.

* IMPACTS: TREES AND POWER LINES COULD BE DAMAGED IF HIGH WINDS
  OCCUR. ALSO...MOTORISTS IN HIGH PROFILE VEHICLES COULD FACE
  DIFFICULT DRIVING CONDITIONS WITH STRONG CROSS WINDS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS POTENTIAL FOR STRONG, POTENTIALLY 
DAMAGING WINDS TO AFFECT THE AREA. SECURE LOOSE OUTDOOR OBJECTS
AND CONTINUE TO MONITOR THE LATEST FORECASTS AT WEATHER.GOV/RENO.

&&

$$

NVZ003-290645-
/O.NEW.KREV.HW.A.0008.111230T1500Z-111231T0300Z/
GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SPARKS...GARDNERVILLE...VIRGINIA CITY
239 PM PST WED DEC 28 2011

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING. 

* LOCATION: HIGH WINDS WILL BE POSSIBLE FRIDAY...MAINLY NEAR AND
  WEST OF HIGHWAY 395 AS WELL AS THE VIRGINIA RANGE.

* WINDS: INCREASING FRIDAY MORNING AND AFTERNOON BEFORE DECREASING
  BEHIND THE COLD FRONT FRIDAY EVENING. SOUTHWEST WINDS OF 25 TO 40 MPH
  WITH GUSTS 60 TO 70 MPH ARE POSSIBLE.

* IMPACTS: TREES AND POWER LINES COULD BE DAMAGED IF HIGH WINDS
  OCCUR. ALSO...MOTORISTS IN HIGH PROFILE VEHICLES COULD FACE
  DIFFICULT DRIVING CONDITIONS WITH STRONG CROSS WINDS. HIGHWAY
  395 THROUGH WASHOE VALLEY COULD SEE TRAVEL RESTRICTIONS FOR HIGH
  PROFILE VEHICLES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS POTENTIAL FOR STRONG, POTENTIALLY 
DAMAGING WINDS TO AFFECT THE AREA. SECURE LOOSE OUTDOOR OBJECTS
AND CONTINUE TO MONITOR THE LATEST FORECASTS AT WEATHER.GOV/RENO.

&&

$$

CAZ073-NVZ001-290645-
/O.NEW.KREV.HW.A.0008.111230T1800Z-111231T0600Z/
MONO-MINERAL AND SOUTHERN LYON COUNTIES-
INCLUDING THE CITIES OF...BRIDGEPORT...HAWTHORNE...YERINGTON...
SMITH VALLEY
239 PM PST WED DEC 28 2011

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING. 


* LOCATION: HIGH WINDS WILL BE POSSIBLE FRIDAY...ESPECIALLY ALONG
  AND EAST OF HIGHWAY 395 FROM WALKER TO LEE VINING AND ALONG
  HIGHWAY 95 NEAR WALKER LAKE.

* WINDS: INCREASING LATE FRIDAY MORNING AND AFTERNOON BEFORE
  DECREASING BEHIND A COLD FRONT BY LATE FRIDAY EVENING. SOUTHWEST
  WINDS OF 25 TO 40 MPH WITH GUSTS 60 TO 70 MPH ARE POSSIBLE.

* IMPACTS: TREES AND POWER LINES COULD BE DAMAGED IF HIGH WINDS
  OCCUR. ALSO...MOTORISTS IN HIGH PROFILE VEHICLES COULD FACE
  DIFFICULT DRIVING CONDITIONS WITH STRONG CROSS WINDS. TRAVEL
  RESTRICTIONS FOR HIGH PROFILE VEHICLES WILL BE POSSIBLE FRIDAY
  AFTERNOON AND EVENING FOR HIGHWAY 95 SOUTH OF SCHURZ.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS POTENTIAL FOR STRONG, POTENTIALLY 
DAMAGING WINDS TO AFFECT THE AREA. SECURE LOOSE OUTDOOR OBJECTS
AND CONTINUE TO MONITOR THE LATEST FORECASTS AT WEATHER.GOV/RENO.

&&

$$


HTTP://WEATHER.GOV/RENO
2 follow-up statements
397 
WWUS75 KREV 290507
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
907 PM PST WED DEC 28 2011

...STRONG GUSTY WINDS FRIDAY...

.A FAST MOVING SYSTEM OVER THE NORTH CENTRAL PACIFIC OCEAN WILL
MOVE INTO THE WEST COAST FRIDAY. THE SYSTEM WILL PUSH A STRONG
COLD FRONT THROUGH THE REGION LATE FRIDAY WITH STRONG GUSTY WINDS
DEVELOPING AHEAD OF IT. THE HIGHEST WIND POTENTIAL IS EXPECTED TO
BE NEAR AND WEST OF HIGHWAY 395 FROM JANESVILLE TO LEE VINING AND
ALONG HIGHWAY 95 NEAR WALKER LAKE.

CAZ071-300000-
/O.CON.KREV.HW.A.0008.111230T1500Z-111231T0300Z/
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
907 PM PST WED DEC 28 2011

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING. 

* LOCATION: NEAR AND WEST OF HIGHWAY 395 FROM JANESVILLE SOUTH 
  TO THE NEVADA BORDER INCLUDING THE SIERRA VALLEY. 

* WINDS: INCREASING FRIDAY MORNING AND AFTERNOON BEFORE
  DECREASING BEHIND THE COLD FRONT FRIDAY EVENING. SOUTHWEST 
  WINDS OF 25 TO 40 MPH WITH GUSTS 60 TO 70 MPH POSSIBLE. 

* IMPACTS: TREES AND POWER LINES COULD BE DAMAGED IF HIGH WINDS 
  OCCUR. ALSO...MOTORISTS IN HIGH PROFILE VEHICLES COULD FACE 
  DIFFICULT DRIVING CONDITIONS WITH STRONG CROSS WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS POTENTIAL FOR STRONG...
POTENTIALLY DAMAGING WINDS TO AFFECT THE AREA. SECURE LOOSE
OUTDOOR OBJECTS AND CONTINUE TO MONITOR THE LATEST FORECASTS AT
WEATHER.GOV/RENO.

&&

$$

NVZ003-300000-
/O.CON.KREV.HW.A.0008.111230T1500Z-111231T0300Z/
GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SPARKS...GARDNERVILLE...VIRGINIA CITY
907 PM PST WED DEC 28 2011

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING. 

* LOCATION: HIGH WINDS WILL BE POSSIBLE FRIDAY...MAINLY NEAR 
  AND WEST OF HIGHWAY 395 AS WELL AS THE VIRGINIA RANGE. 

* WINDS: INCREASING FRIDAY MORNING AND AFTERNOON BEFORE
  DECREASING BEHIND THE COLD FRONT FRIDAY EVENING. SOUTHWEST 
  WINDS OF 25 TO 40 MPH WITH GUSTS 60 TO 70 MPH POSSIBLE. 

* IMPACTS: TREES AND POWER LINES COULD BE DAMAGED IF HIGH WINDS 
  OCCUR. ALSO...MOTORISTS IN HIGH PROFILE VEHICLES COULD FACE 
  DIFFICULT DRIVING CONDITIONS WITH STRONG CROSS WINDS. 
  HIGHWAY 395 THROUGH WASHOE VALLEY COULD SEE TRAVEL 
  RESTRICTIONS FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS POTENTIAL FOR STRONG...
POTENTIALLY DAMAGING WINDS TO AFFECT THE AREA. SECURE LOOSE
OUTDOOR OBJECTS AND CONTINUE TO MONITOR THE LATEST FORECASTS AT
WEATHER.GOV/RENO.

&&

$$

CAZ073-NVZ001-300000-
/O.CON.KREV.HW.A.0008.111230T1800Z-111231T0600Z/
MONO-MINERAL AND SOUTHERN LYON COUNTIES-
INCLUDING THE CITIES OF...BRIDGEPORT...HAWTHORNE...YERINGTON...
SMITH VALLEY
907 PM PST WED DEC 28 2011

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING. 

* LOCATION: HIGH WINDS WILL BE POSSIBLE FRIDAY...ESPECIALLY 
  ALONG AND EAST OF HIGHWAY 395 FROM WALKER TO LEE VINING AND 
  ALONG HIGHWAY 95 NEAR WALKER LAKE.

* WINDS: INCREASING LATE FRIDAY MORNING AND AFTERNOON BEFORE 
  DECREASING BEHIND A COLD FRONT BY LATE FRIDAY EVENING. 
  SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS 60 TO 70 MPH  
  POSSIBLE. 

* IMPACTS: TREES AND POWER LINES COULD BE DAMAGED IF HIGH WINDS
  OCCUR. ALSO...MOTORISTS IN HIGH PROFILE VEHICLES COULD FACE
  DIFFICULT DRIVING CONDITIONS WITH STRONG CROSS WINDS. TRAVEL
  RESTRICTIONS FOR HIGH PROFILE VEHICLES WILL BE POSSIBLE FRIDAY
  AFTERNOON AND EVENING FOR HIGHWAY 95 SOUTH OF SCHURZ WITH
  BLOWING DUST AND IMPAIRED VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS POTENTIAL FOR STRONG...
POTENTIALLY DAMAGING WINDS TO AFFECT THE AREA. SECURE LOOSE
OUTDOOR OBJECTS AND CONTINUE TO MONITOR THE LATEST FORECASTS AT
WEATHER.GOV/RENO.

&&

$$


HTTP://WEATHER.GOV/RENO
963 
WWUS75 KREV 292322
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
322 PM PST THU DEC 29 2011

...GUSTY WINDS FRIDAY...

.A FAST MOVING SYSTEM OVER THE NORTH CENTRAL PACIFIC OCEAN WILL
MOVE INTO THE WEST COAST FRIDAY. THE SYSTEM WILL PUSH A STRONG
COLD FRONT THROUGH THE REGION FRIDAY AFTERNOON AND EVENING WITH
GUSTY WINDS DEVELOPING AHEAD OF THE FRONT. THE HIGHEST WIND
POTENTIAL IS EXPECTED TO BE NEAR AND WEST OF HIGHWAY 395 FROM
JANESVILLE TO BRIDGEPORT AND HIGHWAY 95 NEAR WALKER LAKE.

CAZ071-301200-
/O.UPG.KREV.HW.A.0008.111230T1500Z-111231T0300Z/
/O.NEW.KREV.WI.Y.0024.111230T1500Z-111231T0000Z/
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
322 PM PST THU DEC 29 2011

...WIND ADVISORY IN EFFECT FROM 7 AM TO 4 PM PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 7 AM TO 4 PM PST FRIDAY. THE HIGH WIND
WATCH IS NO LONGER IN EFFECT. 

* LOCATION: EAST OF SUSANVILLE...INCLUDING THE HIGHWAY 395
  CORRIDOR AND THE SIERRA VALLEY.

* WINDS: INCREASING FRIDAY MORNING BEFORE DECREASING BEHIND THE
  COLD FRONT LATE FRIDAY AFTERNOON. SOUTHWEST WINDS OF 20 TO 30
  MPH WITH GUSTS TO 50 MPH ARE EXPECTED.

* IMPACTS: MOTORISTS IN HIGH PROFILE VEHICLES COULD FACE STRONG
  CROSS WINDS WHICH COULD CAUSE BRIEF LOSS OF VEHICLE CONTROL.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS. PERSONS
IN THE ADVISORY AREA SHOULD SECURE LOOSE OUTDOOR OBJECTS. CHECK
OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO
FOR UPDATES ON THIS SITUATION.

&&

$$

CAZ073-NVZ001-301200-
/O.UPG.KREV.HW.A.0008.111230T1800Z-111231T0600Z/
/O.NEW.KREV.WI.Y.0024.111230T1800Z-111231T0300Z/
MONO-MINERAL AND SOUTHERN LYON COUNTIES-
INCLUDING THE CITIES OF...BRIDGEPORT...HAWTHORNE...YERINGTON...
SMITH VALLEY
322 PM PST THU DEC 29 2011

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 10 AM TO 7 PM PST FRIDAY. THE HIGH WIND
WATCH IS NO LONGER IN EFFECT. 

* LOCATION: ALONG AND EAST OF HIGHWAY 395 FROM THE NEVADA STATE
  LINE TO BRIDGEPORT IN MONO COUNTY AND ALONG AND WEST OF HIGHWAY
  95 IN MINERAL COUNTY.

* WINDS: INCREASING LATE FRIDAY MORNING AND AFTERNOON BEFORE
  DECREASING BEHIND A COLD FRONT FRIDAY EVENING. SOUTHWEST WINDS
  OF 20 TO 30 MPH WITH GUSTS TO 50 MPH ARE EXPECTED. LOCAL GUSTS
  TO 65 MPH WILL BE POSSIBLE IN THE ANTELOPE VALLEY AND NEAR
  WALKER LAKE.

* IMPACTS: MOTORISTS IN HIGH PROFILE VEHICLES COULD FACE DIFFICULT
  DRIVING CONDITIONS WITH STRONG CROSS WINDS. TRAVEL RESTRICTIONS
  FOR HIGH PROFILE VEHICLES WILL BE POSSIBLE LATE FRIDAY AFTERNOON
  AND INTO THE EVENING FOR HIGHWAY 95 SOUTH OF SCHURZ. 

  AREAS OF BLOWING DUST ARE POSSIBLE FOR SOUTHERN LYON AND MINERAL
  COUNTIES WITH VISIBILITIES LOCALLY BELOW ONE MILE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE CAUTION
AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS. PERSONS IN THE
ADVISORY AREA SHOULD SECURE LOOSE OUTDOOR OBJECTS. CHECK OUR WEBSITE
AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON
THIS SITUATION.

&&

$$

NVZ003-301200-
/O.UPG.KREV.HW.A.0008.111230T1500Z-111231T0300Z/
/O.NEW.KREV.WI.Y.0024.111230T1800Z-111231T0300Z/
GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SPARKS...GARDNERVILLE...VIRGINIA CITY
322 PM PST THU DEC 29 2011

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 10 AM TO 7 PM PST FRIDAY. THE HIGH WIND
WATCH IS NO LONGER IN EFFECT. 

* WINDS: INCREASING FRIDAY MORNING AND AFTERNOON BEFORE DECREASING
  BEHIND THE COLD FRONT FRIDAY EVENING. SOUTHWEST WINDS OF 20 TO
  35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED...WITH LOCAL GUSTS TO
  65 MPH POSSIBLE FOR THE FOOTHILLS NEAR GALENA.

* IMPACTS: MOTORISTS IN HIGH PROFILE VEHICLES COULD FACE DIFFICULT
  DRIVING CONDITIONS WITH STRONG CROSS WINDS. HIGHWAY 395 THROUGH
  WASHOE VALLEY COULD SEE TRAVEL RESTRICTIONS FOR HIGH PROFILE
  VEHICLES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE CAUTION
AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS. PERSONS IN THE
ADVISORY AREA SHOULD SECURE LOOSE OUTDOOR OBJECTS. CHECK OUR WEBSITE
AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON
THIS SITUATION.

&&

$$

CAZ070-NVZ005-301200-
/O.NEW.KREV.WI.Y.0024.111230T1500Z-111231T0000Z/
SURPRISE VALLEY CALIFORNIA-NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...EMPIRE...GERLACH
322 PM PST THU DEC 29 2011

...WIND ADVISORY IN EFFECT FROM 7 AM TO 4 PM PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 7 AM TO 4 PM PST FRIDAY. 

* WINDS: INCREASING FRIDAY MORNING BEFORE DECREASING BEHIND THE
  COLD FRONT LATE FRIDAY AFTERNOON. SOUTHWEST WINDS OF 20 TO 30
  MPH WITH GUSTS TO 50 MPH ARE EXPECTED.

* IMPACTS: MOTORISTS IN HIGH PROFILE VEHICLES COULD FACE DIFFICULT
  DRIVING CONDITIONS WITH STRONG CROSS WINDS. BLOWING DUST IS
  POSSIBLE IN THE SMOKE CREEK DESERT AND AROUND GERLACH WHICH
  COULD REDUCE VISIBILITIES TO A MILE OR LESS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE CAUTION
AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS. PERSONS IN THE
ADVISORY AREA SHOULD SECURE LOOSE OUTDOOR OBJECTS. CHECK OUR WEBSITE
AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON
THIS SITUATION.

&&

$$

CAZ072-NVZ002-301200-
/O.NEW.KREV.LW.Y.0084.111230T1700Z-111231T0300Z/
GREATER LAKE TAHOE AREA-
322 PM PST THU DEC 29 2011

...LAKE WIND ADVISORY IN EFFECT FROM 9 AM TO 7 PM PST FRIDAY FOR
LAKE TAHOE...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND
ADVISORY FOR LAKE TAHOE...WHICH IS IN EFFECT FROM 9 AM TO 7 PM
PST FRIDAY. 

* WINDS: SOUTH TO SOUTHWEST 15 TO 20 MPH WITH GUSTS TO 30 MPH
  INCREASING TO 20 TO 30 MPH WITH GUSTS TO 40 MPH BY LATE MORNING.

* WAVE HEIGHTS: INCREASING TO 3 TO 5 FEET FOR MID LAKE AND EASTERN
  AND NORTHERN SHORES FROM GLENBROOK TO TAHOE VISTA BY MIDDAY.

* BOATS WILL BE PRONE TO CAPSIZING OR SWAMPING AND SHOULD REMAIN
  OFF LAKE WATERS UNTIL CONDITIONS IMPROVE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.  

&&

$$

NVZ004-301200-
/O.NEW.KREV.LW.Y.0084.111230T1800Z-111231T0200Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
322 PM PST THU DEC 29 2011

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM PST FRIDAY FOR
PYRAMID LAKE...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND
ADVISORY FOR PYRAMID LAKE...WHICH IS IN EFFECT FROM 10 AM TO 6 PM
PST FRIDAY. 

* WINDS: SOUTHWEST TO WEST WINDS INCREASING TO 15 TO 25 MPH WITH
  GUSTS TO 40 MPH BY LATE MORNING.

* WAVE HEIGHTS: INCREASING TO 3 TO 5 FEET FOR NORTHERN AND EASTERN
  SHORES BY MIDDAY.

* BOATS WILL BE PRONE TO CAPSIZING OR SWAMPING AND SHOULD REMAIN
  OFF LAKE WATERS UNTIL CONDITIONS IMPROVE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.  

&&

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this high wind watch went out at Dec 28, 2:09 PM PST, 30 minutes earlier.

Area forecast discussion, Dec 28, 2:09 PM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
209 PM PST WED DEC 28 2011

.SHORT TERM...
MODELS OVERALL IN GOOD AGREEMENT KEEPING THE LONG WAVE RIDGE
CENTERED NEAR THE WEST COAST DURING THE PERIOD ALTHOUGH IT IS
MUCH LESS AMPLIFIED THAN BEFORE. THIS WILL ALLOW SOME SYSTEMS TO
BRUSH THE AREA WITH THE STRONGEST FRIDAY.

ONE WEAK SYSTEM WILL PASS BY TO THE NORTH TONIGHT WITH ONLY A FEW
SHOWERS POSSIBLE NEAR THE OREGON BORDER. OTHERWISE, EXPECT CLOUD
COVER TO BE PLENTIFUL AND KEEP OVERNIGHT LOWS MILD. WINDS ON THE
RIDGES WILL BE GUSTY TO 50 MPH AT TIMES, BUT SEE NO SIGNIFICANT
WINDS MAKING IT INTO THE VALLEYS.

THURSDAY LOOKS MILD AGAIN WITH MANY AREAS APPROACHING RECORD HIGHS
AFTER THE MILD OVERNIGHT LOWS. ABUNDANT CLOUD COVER IS THE ONLY
REAL INHIBITOR I SEE, BUT IT DID NOT AFFECT TODAYS HIGHS MUCH AT
ALL AS SOUTH LAKE TAHOE SET A NEW RECORD FOR THE FOURTH DAY IN A
ROW. SOME WARM AIR ADVECTION RAIN IS POSSIBLE NEAR THE OREGON
BORDER, BUT OTHERWISE STILL JUST CLOUDS AND GUSTY RIDGE WINDS.
THURSDAY NIGHT LOOKS SIMILAR TO TONIGHT AHEAD OF THE STRONG SYSTEM
FRIDAY WITH MILD OVERNIGHT LOWS. WITH RIDGE WINDS INCREASING
FURTHER, SOME HIGH ELEVATION VALLEYS WILL SEE SOME WINDS
OVERNIGHT.

BY FRIDAY, THE STRONG SYSTEM CURRENTLY NEAR 160W WILL MAKE ITS
PRESENCE FELT. MODELS ARE MUCH FURTHER SOUTH THAN YESTERDAY AT
THIS TIME WHICH WILL RESULT IN MORE AREAS SEEING GUSTY WINDS.
DESPITE THIS CHANGE, ENSEMBLES ARE OVERALL SUPPORTING THIS
SOUTHWARD TREND TO THE STORM. AS A RESULT HAVE INCREASED WINDS
AREA WIDE FRIDAY AND ALSO INCREASED CHANCE OF RAIN/SNOW NORTH OF A
PORTOLA TO GERLACH LINE.

AS FOR WINDS, NEW MODEL DATA IS NOW INDICATING POSSIBLE LOW-
MODERATE HIGH WIND EVENT FOR THE 395 CORRIDOR SOUTH OF SUSANVILLE.
NAM/GFS INDICATE A BREAKING WAVE SIGNATURE IN MID-LEVEL
TEMPERATURES IN THE LEE OF THE SIERRA AND ALSO HAVE THE STRONG
STABLE LAYER NEAR OR JUST ABOVE RIDGE LEVEL. THESE SIGNATURES ARE
CENTERED AROUND 18-21Z. BASED ON THIS, HAVE ISSUED A HIGH WIND
WATCH FOR THE 395 CORRIDOR SOUTH OF SUSANVILLE AND ALSO INTO
MINERAL COUNTY. WINDS LOOK TO REACH AT LEAST ADVISORY LEVEL HERE
AND BELIEVE THEY HAVE A 60% CHC OF HITTING HIGH WIND CRITERIA.
ADJACENT AREAS WILL STILL BE WINDS, BUT DO NOT SEE THE HIGH WIND
POTENTIAL THERE. ONLY EXCEPTION MAY BE THE SURPRISE VALLEY IN THE
LEE OF THE WARNERS. HOWEVER, DO NOT SEE STRONG DOWNSLOPE
SIGNATURES AND IF THERE, THEY ARE SHORT LIVED.

WITH THE STRONG COLD FRONT MOVING THROUGH FRIDAY AFTERNOON AND
EVENING, IT DOES HAVE SOME MOISTURE FOR THE NORTH. COULD SEE A
TENTH TO QUARTER INCH OF WATER FALL ALONG THE FRONT NORTH OF
PORTOLA-GERLACH. SOME OF THIS WILL MIX WITH OR CHANGE TO SNOW
BEHIND THE FRONT AS VERY COLD AIR COMES IN BEHIND THE FRONT.
FURTHER SOUTH, THE COLD AIR WILL HAVE TROUBLE PUSHING NEAR OR
SOUTH OF I-80. HOWEVER, IT WILL DO ENOUGH TO COOL TEMPERATURES FOR
SATURDAY QUITE A BIT IN THE VALLEYS. INVERSIONS WILL RETURN AS THE
HIGH BEGINS TO AMPLIFY AGAIN. WALLMANN

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
FOR SUNDAY, RIDGING CONTINUES TO BRING LIGHT WINDS AND MILD WEATHER
TO THE REGION. GFS AND ECMWF HAVE COME MORE IN LINE WITH THE GEM AS
ANOTHER SHORTWAVE ATTEMPTS TO SKIRT ACROSS THE FORECAST AREA ON
MONDAY. PREVIOUS RUNS OF GFS/ECMWF BROUGHT THE SHORTWAVE FURTHER
SOUTH. WHILE CURRENT MODELS SHOW HIGH PRESSURE DEFLECTING ENERGY TO
THE NORTH OF THE REGION WITH ONLY IMPACTS AT THIS TIME BEING AN
INCREASE IN WINDS AND CLOUDINESS, ESPECIALLY NORTH OF INTERSTATE 80.

SHORTWAVE PASSAGE FLATTENS THE RIDGE ALLOWING ZONAL FLOW TO SETTLE
IN ACROSS THE WEST. MADE FEW CHANGES AND LEFT SLIGHT CHANCES FOR
PRECIPITATION MAINLY NORTH OF THE TAHOE BASIN AND ALONG THE
CALIFORNIA BORDER. PRECIPITATION FORECAST IS TRICKY AT THIS TIME AS
IT WILL RELY HEAVILY UPON THE LOCATION OF THE JET AND MOISTURE.
WESTERLY FLOW WILL KEEP TEMPERATURES MILD WITH READINGS AT OR ABOVE
AVERAGE PERSISTING THROUGH THE FORECAST PERIOD. VARIABLE CLOUD COVER
AND STRENGTH OF SURFACE INVERSIONS WILL ALSO PLAY A ROLE IN
DETERMINING TEMPERATURES AS WELL.

BY WEDNESDAY NIGHT INTO THURSDAY THERE MAY BE SOME POTENTIAL FOR A
PATTERN CHANGE AS MODELS ATTEMPT TO FORM A TROUGH OFF THE COAST OF
CALIFORNIA. ECMWF IS A BIT MORE AGGRESSIVE WITH CUTTING A LOW OFF
THE COAST, WHILE THE GFS ONLY DEVELOPS A LONGWAVE TROUGH. FUTURE
SHIFT NEEDS TO KEEP AN EYE ON THIS FEATURE AS IT COULD BRING A
CHANGE TO THE DRY PATTERN OVER THE PAST MONTH. EKL

&&

.AVIATION...

FOR THE NEXT 24 HOURS VFR CONDITIONS WILL CONTINUE WITH LIGHT WINDS
IN THE VALLEYS AND AT ALL TERMINALS. RIDGE WINDS WILL CONTINUE TO
INCREASE WITH GUSTS REACHING NEAR 45 KTS LATER THIS EVENING. THIS
COULD INDUCE TURBULENCE ALONG AND EAST OF THE SIERRA WEDNESDAY AND
WEDNESDAY EVENING.

A STRONG JET WILL MOVE OVER THE SIERRA ON FRIDAY BRINGING THE
POTENTIAL FOR STRONG WINDS TO KRNO BY FRIDAY AFTERNOON. RIDGE WINDS
ARE EXPECTED TO GUST BETWEEN 70 TO 90 MPH.
JCM/EKL

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     NVZ001.

     HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     NVZ003.

CA...HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     CAZ071.

     HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     CAZ073.

&&

HTTP://WEATHER.GOV/RENO

Nearby

High Wind Watches in Nevada, 2011High Wind Watches in California, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.